Advertisement

Mathematische Annalen

, Volume 373, Issue 1–2, pp 831–851 | Cite as

Existence and non-existence of maximizers for the Moser–Trudinger type inequalities under inhomogeneous constraints

  • Norihisa Ikoma
  • Michinori Ishiwata
  • Hidemitsu WadadeEmail author
Article
  • 126 Downloads

Abstract

In this paper, we study the existence and non-existence of maximizers for the Moser–Trudinger type inequalities in \(\mathbb {R}^N\) of the form
$$\begin{aligned} D_{N,\alpha }(a,b):= \sup _{u\in W^{1,N}(\mathbb {R}^N),\,\Vert \nabla u\Vert _{L^N(\mathbb {R}^N)}^a+\Vert u\Vert _{L^N(\mathbb {R}^N)}^b=1} \int _{\mathbb {R}^N}\Phi _N\left( \alpha |u|^{N'}\right) dx. \end{aligned}$$
Here \(N\ge 2, N'=\frac{N}{N-1}, a,b>0, \alpha \in (0,\alpha _N]\) and \(\Phi _N(t):=e^t-\sum _{j=0}^{N-2}\frac{t^j}{j!}\) where \(\alpha _N:= N \omega _{N-1}^{1/(N-1)}\) and \(\omega _{N-1}\) denotes the surface area of the unit ball in \({\mathbb {R}}^{N}\). We show the existence of the threshold \(\alpha _*= \alpha _*(a,b,N) \in [0,\alpha _N]\) such that \(D_{N,\alpha }(a,b)\) is not attained if \(\alpha \in (0,\alpha _*)\) and is attained if \( \alpha \in (\alpha _*, \alpha _N)\). We also provide the conditions on (ab) in order that the inequality \(\alpha _*< \alpha _N\) holds.

Keyword

Mathematics Subject Classification

47J30 46E35 26D10 

Notes

Acknowledgements

This work was supported by JSPS KAKENHI Grant Number JP16K17623. The authors would like to express their hearty thanks to the referees for their valuable comments.

References

  1. 1.
    Adachi, S., Tanaka, K.: A scale-invariant form of Trudinger–Moser inequality and its best exponent. Proc. Am. Math. Soc. 1102, 148–153 (1999)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Beckner, W.: Estimates on Moser embedding. Potential Anal. 20, 345–359 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berestycki, H., Lions, P.-L.: Nonlinear scalar field equations. I. Existence of a ground state. Arch. Rational Mech. Anal. 82, 313–345 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Byeon, J., Jeanjean, L., Tanaka, K.: Standing waves for nonlinear Schrödinger equations with a general nonlinearity: one and two dimensional cases. Comm. Partial Differ. Equ. 33, 1113–1136 (2008)CrossRefzbMATHGoogle Scholar
  5. 5.
    Cao, D.M.: Nontrivial solution of semilinear elliptic equation with critical exponent in \(\mathbb{R}^2\). Comm. Partial Differ. Equ. 17, 407–435 (1992)CrossRefzbMATHGoogle Scholar
  6. 6.
    Carleson, L., Chang, S.-Y.A.: On the existence of an extremal function for an inequality of J. Moser. Bull. Sci. Math. (2) 110, 113–127 (1986)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Cassani, D., Sani, F., Tarsi, C.: Equivalent Moser type inequalities in \(\mathbb{R}^2\) and the zero mass case. J. Funct. Anal. 267, 4236–4263 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cazenave, T.: Semilinear Schrödinger Equations. Courant Lecture Notes in Mathematics 10, New York University, Courant Institute of Mathematical Sciences, New York. American Mathematical Society, Providence (2003)Google Scholar
  9. 9.
    Do Ó, J.M.: \(N\)-Laplacian equations in \(\mathbb{R}^N\) with critical growth. Abstr. Appl. Anal. 2, 301–315 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Do, Ó.J.M., Sani, F., Tarsi, C.: Vanishing-concentration-compactness alternative for the Trudinger–Moser inequality in \(\mathbb{R}^N\). Commun. Contemp. Math. 1650036, 27 (2016)zbMATHGoogle Scholar
  11. 11.
    Flucher, M.: Extremal functions for the Trudinger–Moser inequality in \(2\) dimensions. Comm. Math. Helv. 67, 471–479 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ishiwata, M.: Existence and nonexistence of maximizers for variational problems associated with Trudinger–Moser type inequalities in \(\mathbb{R}^N\). Math. Ann. 351, 781–804 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ishiwata, M., Nakamura, M., Wadade, H.: On the sharp constant for the weighted Trudinger–Moser type inequality of the scaling invariant form. Ann. Inst. H. Poincaré Anal. Non Linéaire 31, 297–314 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ishiwata, M., Wadade, H.: On the effect of equivalent constraints on a maximizing problem associated with the Sobolev type embeddings in \(\mathbb{R}^N\). Math. Ann. 364(3–4), 1043–1068 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kozono, H., Ogawa, T., Sohr, H.: Asymptotic behaviour in Lr for weak solutions of the Navier–Stokes equations in exterior domains. Manuscr. Math. 74, 253–275 (1992)CrossRefzbMATHGoogle Scholar
  16. 16.
    Kozono, H., Sato, T., Wadade, H.: Upper bound of the best constant of a Trudinger–Moser inequality and its application to a Gagliardo–Nirenberg inequality. Indiana Univ. Math. J. 55, 1951–1974 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Lam, N.: Maximizers for the singular Trudinger–Moser inequalities in the subcritical cases. Proc. Am. Math. Soc. 145, 4885–4892 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lam, N., Lu, G.: Sharp singular Adams inequalities in high order Sobolev spaces. Methods Appl. Anal. 19, 243–266 (2012)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Lam, N., Lu, G., Zhang, L.: Equivalence of critical and subcritical sharp Trudinger–Moser–Adams inequalities, to appear in Rev. Mat, Iberoam (2017)Google Scholar
  20. 20.
    Li, Y., Ruf, B.: A sharp Trudinger–Moser type inequality for unbounded domains in \(\mathbb{R}^n\). Indiana Univ. Math. J. 57, 451–480 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Li, X., Yang, Y.: Extremal functions for singular Trudinger–Moser inequalities in the entire Euclidean space. J. Differ. Equ. arXiv:1612.08247 (in press)
  22. 22.
    Lin, K.C.: Extremal functions for Moser’s inequality. Trans. Am. Math. Soc. 348, 2663–2671 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Moser, J.: A sharp form of an inequality by N. Trudinger. Indiana Univ. Math. J. 20, 1077–1092 (1970/1971)Google Scholar
  24. 24.
    Nagayasu, S., Wadade, H.: Characterization of the critical Sobolev space on the optimal singularity at the origin. J. Funct. Anal. 258, 3725–3757 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ogawa, T.: A proof of Trudinger’s inequality and its application to nonlinear Schrodinger equation. Nonlinear Anal. 14, 765–769 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ogawa, T., Ozawa, T.: Trudinger type inequalities and uniqueness of weak solutions for the nonlinear Schrodinger mixed problem. J. Math. Anal. Appl. 155, 531–540 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ozawa, T.: Characterization of Trudinger’s inequality. J. Inequal. Appl. 1, 369–374 (1997)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Ozawa, T.: On critical cases of Sobolev’s inequalities. J. Funct. Anal. 127, 259–269 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Pohozaev, S. I.: The Sobolev embedding in the case \(pl=n\). In: Proceedings of the Technical Scientific Conference on Advances of Scientific Research 1964–1965. Mathematics Section, pp. 158–170, Moskov. Energetics Inst., Moscow (1965)Google Scholar
  30. 30.
    Ruf, B.: A sharp Trudinger–Moser type inequality for unbounded domains in \(\mathbb{R}^2\). J. Funct. Anal. 219, 340–367 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Strauss, W.A.: Existence of solitary waves in higher dimensions. Comm. Math. Phys. 55, 149–162 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Struwe, M.: Critical points of embeddings of \(W^{1, N}_0\) into Orlicz spaces. Ann. Inst. H. Poincaré Anal. Non Linéaire 5, 425–464 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Trudinger, N.S.: On imbeddings into Orlicz spaces and some applications. J. Math. Mech. 17, 473–483 (1967)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Weinstein, M. I.: Nonlinear Schrodinger equations and sharp interpolation estimates. Commun. Math. Phys. 87, 567–576 (1982/1983)Google Scholar
  35. 35.
    Yudovich, V.I.: Some estimates connected with integral operators and with solutions of elliptic equations. Dok. Akad. Nauk SSSR 138, 805–808 (1961)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Norihisa Ikoma
    • 1
  • Michinori Ishiwata
    • 2
  • Hidemitsu Wadade
    • 3
    Email author
  1. 1.Department of Mathematics, Faculty of Science and TechnologyKeio UniversityYokohamaJapan
  2. 2.Department of Systems Innovation, Graduate School of Engineering ScienceOsaka UniversityToyonakaJapan
  3. 3.Faculty of Mechanical Engineering, Institute of Science and EngineeringKanazawa UniversityKanazawaJapan

Personalised recommendations